Alert archive / Illinois / Freezing Rain Advisories in 2013

Freezing Rain Advisory 4, NWS Lincoln, IL

December 20, 201311 counties in Illinois

NWS Lincoln, IL issued this freezing rain advisory at Dec 20, 2013, 3:43 PM CST for 11 counties in Illinois. It took effect at Dec 21, 2013, 6:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2013, 3:43 PM CST (21:43 UTC)
In effect from
Dec 21, 2013, 6:00 AM CST
Expired
Dec 22, 2013, 12:00 AM CST
In force
18 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, DeWitt County, IL, Logan County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL, Scott County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 27 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
377 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freezing rain advisory went out at Dec 20, 3:19 PM CST, 24 minutes earlier.

Area forecast discussion, Dec 20, 3:19 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
319 PM CST Fri Dec 20 2013

.DISCUSSION...
ISSUED 319 PM CST Fri Dec 20 2013

Main concern will continue to be with the developing winter
weather/heavy rain producing weather system coming out of the
southern plains late tonight and through the day Saturday. The GFS
and European models are in fairly good agreement, with the NAM not
that far behind, in the short term.

SHORT TERM...Tonight through Sunday

Positively tilted upper level trough in the desert southwest will
be the main focus for the myriad of weather types we can expect
the next 36-48 hours. A series of relatively weaker shortwaves and
increasing isentropic lift overnight will spread widespread rain
into southeast and east central Illinois early tonight, and then a
chance for light freezing rain from Jacksonville-SPI-ILX-BMI
later tonight.

The main precipitation threat will be during the day Saturday as
an increasing upper level jet causes the trough to become
negatively tilted and start lifting out toward the Midwest. This
will maximize the lift in central and southeast Illinois Saturday.
Plenty of low level moisture will result in periods of heavy rain
in southeast Illinois. Sufficient instability may also produce
scattered to isolated thunderstorms, which will enhance rainfall
amounts south of I-70. Will keep the Flood Watch going for the
eastern half of the forecast area with rainfall totals still
expecting to range from 1.00 to 2.50 inches from Taylorville-DEC-
CMI-DNV to the I-70 corridor, with 2.50 to 4.00 to the south of
I-70.

To the north, plenty of warm air aloft and surface temperatures
hovering just below freezing will result in widespread icing west
of the Illinois River Saturday morning and afternoon. By evening,
forecast soundings indicate a very small wedge of above freezing
air around 5,000 ft AGL, which should result in a mix of freezing
rain and sleet. Eventually the low level cold air will filter into
the IL River valley late Saturday night as the surface low tracks
from southern IL into central IN. Snowfall amounts have been
lowered a bit with 1 to 2 inches along the IL River and 3 inches
to the west toward GBG. As a result...will issue a Winter Storm
Warning for mixed precipitation - with ice being the main threat
Saturday into early Sunday morning.

Between the IL River and I-55, temperature profiles are extremely
tricky as readings will be hovering right around freezing. There
could be just enough warm air to nudge temperatures above freezing
during the later afternoon hours and especially during the
evening. Thus, will issue a Freezing Rain Advisory for this area
for Saturday during the day. If temperatures dont warm up, we may
need to extend this in later forecasts, but at this time it looks
like the biggest issue will be up to 0.10 of ice during the
morning and early afternoon. Central IL will then see the mixed
precipitation change to light snow by early Sunday, but
accumulations will be extremely limited as the dry slot with the
storm system lifts into the area as the low level cold air is
filtering in.

LONG TERM...Monday through Friday

Very few changes made to the previous forecast for Monday and the
Christmas holiday.

Will keep a slight chance for snow on Monday, with mainly flurries
anticipated in central and east centra IL. Much colder air will
move in with morning lows below zero west of the IL River, single
digits in the rest of central and eastern IL, with teens in the
southeast for Tuesday morning. This will be courtesy of an Arctic
high pressure area and northwest winds flowing over what should be
an extensive snowfield to our northwest.

A southwest low level flow on Christmas Day will moderate
temperatures back toward seasonal normals. A northern stream
shortwave will also move through the upper Great Lakes on
Christmas Day, which could spread a little light snow/flurries
into parts of central IL, followed by another surge of cold air to
close out the week.

Miller

&&

.AVIATION...
ISSUED 1155 AM CST Fri Dec 20 2013

Weakening 1007 mb low pressure near Jacksonville IL to lift ne
along a frontal boundary near or just west of I-55 and into
northern Indiana at 1008 mb by early this evening. This will tug
the cold front southeast from I-55 through the rest of central IL
during the afternoon. Breezy ssw winds with gusts 15-23 kts ahead
of the front along I-72 TAF sites to turn wnw behind the front
during the afternoon while nne winds 5-10 kts prevail at PIA and
BMI. Ceilings to generally be less than 1k ft next 24 hours,
though could rise to MVFR ceilings in warm sector today along I-72
for a few hours. Dense fog at Bloomington while vsbys down to a
mile at PIA should lift to 1-3 miles during the afternoon and
continue 2-4 mile range tonight with some fog and isolated light
rain showers. Light freezing rain possible nw of PIA this
afternoon and could spread further se toward PIA and even I-55
late tonight and Saturday morning as next wave of precipitation
spreads northward across central IL during Saturday morning as
deepening low pressure to 1000 mb into west central AR by 18Z/noon
Sat.

07
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH from Midnight CST tonight through late Saturday
night FOR ILZ044>046-052>057-061>063-066>068-071>073.

FREEZING RAIN ADVISORY from 6 AM to 6 PM CST Saturday FOR ILZ031-
037-038-041>043-047>051.

WINTER STORM WARNING from 6 AM Saturday to 6 AM CST Sunday FOR
ILZ027>030-036-040.

&&
Hazardous weather outlook, Dec 20, 3:11 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CST FRI DEC 20 2013

ILZ027>030-036-040-211200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
311 PM CST FRI DEC 20 2013

...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM CST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS POSSIBLE THIS
AFTERNOON AND EVENING NORTHWEST OF THE ILLINOIS RIVER...AND ACROSS
THE AREA OVERNIGHT. PRECIPITATION AMOUNTS SHOULD REMAIN VERY
LIGHT...BUT SLIPPERY CONDITIONS COULD CREATE HAZARDOUS TRAVEL ON
UNTREATED ROADS AS TEMPERATURES SLIP INTO THE UPPER 20S TO
AROUND 30 DEGREES BY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WILL BRING A MIXED BAG OF WINTRY PRECIPITATION TO
THE ILLINOIS RIVER VALLEY THIS WEEKEND. FREEZING RAIN WILL BE THE
PRIMARY THREAT...CONTINUING SATURDAY MORNING BEFORE MIXING WITH
RAIN SATURDAY AFTERNOON. THE RAIN WILL CHANGE BACK TO A MIX OF
FREEZING RAIN AND SNOW SATURDAY NIGHT AND ALL SNOW LATER SATURDAY
NIGHT INTO SUNDAY MORNING. ICE ACCUMULATION UP TO A QUARTER INCH
IS POSSIBLE WITH THE HIGHER AMOUNTS NEAR GALESBURG. BETWEEN 2 AND
3 INCHES OF SNOW IS POSSIBLE LATER SATURDAY NIGHT INTO SUNDAY
NORTHWEST OF THE ILLINOIS RIVER...WITH 1 TO 2 INCHES SOUTHEAST OF
THE ILLINOIS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ031-037-038-041>043-047>051-211200-
CASS-DE WITT-LOGAN-MASON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-
TAZEWELL-WOODFORD-
311 PM CST FRI DEC 20 2013

...FREEZING RAIN ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS POSSIBLE
OVERNIGHT. PRECIPITATION AMOUNTS SHOULD REMAIN VERY LIGHT...BUT
SLIPPERY CONDITIONS COULD CREATE HAZARDOUS TRAVEL ON UNTREATED
ROADS AS TEMPERATURES SLIP JUST BELOW FREEZING DURING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WILL BRING A MIXED BAG OF WINTRY PRECIPITATION TO
CENTRAL ILLINOIS THIS WEEKEND. A PERIOD OF FREEZING RAIN WILL BE
POSSIBLE SATURDAY MORNING BEFORE CHANGING TO ALL RAIN BY SATURDAY
AFTERNOON. RAIN WILL THEN CONTINUE INTO SATURDAY EVENING BEFORE
CHANGING TO FREEZING RAIN AND SNOW AFTER MIDNIGHT SATURDAY
NIGHT...AND ALL SNOW BY SUNDAY MORNING WITH UP TO 1 INCH OF SNOW
POSSIBLE THEN. UP TO A TENTH INCH OF ICE ACCUMULATIONS ARE POSSIBLE
ESPECIALLY FROM I-55 NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-211200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
311 PM CST FRI DEC 20 2013

...FLOOD WATCH IN EFFECT FROM MIDNIGHT CST TONIGHT THROUGH LATE
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL IS ALSO POSSIBLE OVERNIGHT FRIDAY NIGHT THROUGH
SATURDAY NIGHT. EARLY INDICATIONS SUGGEST RAINFALL AMOUNTS OF 1.5
TO 3 INCHES ALONG AND SOUTHEAST OF TAYLORVILLE TO DECATUR TO
CHAMPAIGN LINE WILL BE POSSIBLE...WITH AS MUCH AS 4 INCHES
POSSIBLE NEAR THE WABASH RIVER BY LAWRENCEVILLE. THIS HEAVY
RAINFALL COUPLED WITH RECENT SNOW MELT...COULD LEAD TO FLOODING
OF MANY AREA RIVERS...ESPECIALLY IN SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 10:05 AM CSTRiver Flood WarningILXClay, Richland7 days
Dec 20, 3:43 PM CSTWinter Storm WarningILXFulton, Knox, Marshall, Peoria, Schuyler, Stark38 hr

Nearby

Freezing Rain Advisories in Illinois, 2013Every freezing rain advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.